Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 25, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 7, 2017, 2:48 AM MDT for 8 counties in New Mexico. It took effect at May 7, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 2:48 AM MDT (08:48 UTC)
- In effect from
- May 7, 2017, 1:00 PM MDT
- Expired
- May 7, 2017, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4433 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS85 KABQ 070848 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 248 AM MDT Sun May 7 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM TODAY FOR THE WEST CENTRAL AND NORTHWEST HIGHLANDS...MIDDLE RIO GRANDE VALLEY... SANDIA...MANZANO...AND GALLINAS MOUNTAINS...AND WESTERN PORTIONS OF THE EAST CENTRAL PLAINS DUE TO STRONG WINDS...LOW HUMIDITIES AND AN UNSTABLE ATMOSPHERE... .A dry slot ahead of a potent upper level storm system will shift east across New Mexico today. Strong southerly winds will combine with above normal temperatures, low humidities and an unstable atmosphere to produce critical fire weather conditions. Several dry lightning strikes occurred Saturday over portions of the Continental Divide westward to the Arizona state line. These factors will combine to produce critical fire weather conditions from roughly Interstate 40 southward, not including areas east of Santa Rosa and Fort Sumner, which will be a little too moist. NMZ105>109-080100- /O.UPG.KABQ.FW.A.0024.170507T2000Z-170508T0100Z/ /O.NEW.KABQ.FW.W.0025.170507T1900Z-170508T0100Z/ Northwest Highlands-Middle Rio Grande Valley- Sandia...Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 248 AM MDT Sun May 7 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM this afternoon to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...The Northwest and West Central Highlands, Middle Rio Grande Valley, Sandia, Manzano and Gallinas Mountains and western portions of the East Central Plains. * 20 FOOT WINDS...South 20 to 30 mph with gusts to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 7, 12:00 AM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 7, 12:00 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1200 AM MDT Sun May 7 2017 .AVIATION... 06Z TAF CYCLE A band of -SHRA moving quickly north within the Rio Grande Valley and adjacent higher terrain will taper off thru 09Z as drier flow arrives from the southwest. S/SW winds will strengthen aft 15Z Sunday as a dry slot slides over NM ahead of an approaching upper level low. Wind gusts may reach 35kt at KABQ with patchy BLDU possible in several areas. The next round of high-based SHRA will develop aft 02Z over central and western NM. Guyer && .PREV DISCUSSION...246 PM MDT Sat May 6 2017... .SYNOPSIS... Increasing moisture across the area combined with daytime heating are producing a round of showers and storms this afternoon, but with very little measurable precipitation. Instead, strong wind gusts and dry lightning are the main impacts with this initial round of storms. Critical fire weather conditions are forecast to develop Sunday across much of central and western New Mexico, with the potential for large fire growth. Elsewhere, windy and warm conditions will prevail Sunday with daytime temperatures generally at or above normal. A potent Pacific low will approach slowly Monday and Tuesday, then move over the state Wednesday. Look for a cooling trend early to mid week, with chances for showers and storms on the uptrend. By Wednesday, daytime temperatures will be 5 to 15 degrees below normal. A warming trend will follow going into late week as a ridge of high pressure shifts over the area. && .DISCUSSION... A relatively impressive round of daytime heating-triggered convection is underway across central and western New Mexico, but with a very dry lower boundary layer. In fact, minimum humidity at the surface so far today is 10-15% where storms are ongoing. The KTWC upper air sounding from yesterday evening (00Z) shows a classic inverted V sounding, which is likely how our atmosphere is shaping-up today with moisture advection primarily in the mid levels of the atmosphere. Needless to say, very little measurable precipitation is anticipated from this crop of storms, with the main impacts being strong winds gusts (possibly 55+ mph) and dry lightning. Any lightning ignitions that are able to hold overnight may result in fire growth Sunday across western New Mexico and possibly continue into Monday ahead of the approaching Pacific low (see Fire Weather Discussion below for details). A multi-day cooling trend will begin tomorrow, though daytime temperatures are still forecast to be above normal across a majority of the area Sunday. Otherwise, Sunday is looking rather windy as a dry slot wraps around/ahead of the approaching upper low circulation and mixes down to the surface after some surface heating. As the upper low continues to dive south Monday and make an eastward turn across the Gulf of California, Gulf moisture advection will kick-in across the Eastern Plains and continue into Tuesday. This change in airmass coupled with mid level cooling associated with the approaching upper low will set the stage for storm development given an increasingly unstable atmosphere. Severe storm potential will be on the uptrend Monday evening and again Tuesday from the Central Mountain Chain east to the Texas border. If sufficient Gulf moisture is able to move west beyond the Central Mountain Chain Monday night, then a few severe storms may be possible Tuesday afternoon/evening between the Continental Divide and the Rio Grande Valley. The 12Z NAM solution shows this scenario, while the GFS mixes-out a more shallow moisture layer Tuesday. The upper low is still forecast to move E-NE across the state Wednesday, with showers and storms continuing and daytime temperatures generally 5-15 degrees below normal. The upper low will move east of the area Wednesday night and a backdoor front will follow down the Eastern Plains Thursday, keeping temperatures 5 to 15 degrees below normal there while the remainder of the area begins a new warming trend. Sufficient moisture will remain Thu/Fri for more daytime-heating triggered storms, but look to be confined to the Northern Mountains and nearby highlands. 11 && .FIRE WEATHER... Fairly robust crop of showers and some thunderstorms forming over the western and northern mountains this afternoon. This trend will continue through this evening, but wetting rain should be virtually non-existent. Instead, strong wind gusts and dry lightning with be the biggest concerns, with quite a large area of LAL 6 over west central NM, away from the higher mountain peaks. Showers will continue over the northern mountains past midnight. RH recoveries will be mostly fair to good. A brief drying trend is on tap for Sunday across the western half of the forecast area. Minimum RHs will drop below 15 percent across much of the southern tier of zones, while breezy to windy conditions are expected. Add to this near to above normal temperatures and moderate to high Haines and you have the ingredients for some modest critical fire weather conditions. In addition, this evenings dry lightning event could yield some fire starts Sunday. For these reasons we have issued a Fire Weather Watch for zones 105-109 for Sunday afternoon and early evening. Note the Watch in zone 108 focuses mainly on the western portions, from roughly Santa Rosa and Fort Sumner west. Isolated showers and storms Sunday afternoon and evening will favor the eastern plains and northern mountains. The deepening storm along the CA coast will move southeast into southern CA tonight, and will then pause Sunday before dropping south into northern Baja CA Monday. It will then crawl slowly northeast, finally crossing NM Wednesday before accelerating northeast away from us Thursday. This will allow plenty of time for moisture rich air to reach NM from the south. The result will be a significant wetting rain event Monday through Wednesday of next week, especially for northern and eastern areas. A ridge of high pressure will build over the state Thursday and Friday. While there will be a noticeable drying trend, remnant moisture will be recycled with isolated to scattered convection still forecast for the northern mountains and northeast. 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ105>109. &&
Hazardous weather outlook, May 6, 4:30 AM MDT, 22 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 430 AM MDT Sat May 6 2017 NMZ501>540-071030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 430 AM MDT Sat May 6 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few wet and dry thunderstorms will develop across western New Mexico today. Gusty to erratic winds will be favorable near thunderstorm activity. Meanwhile, breezy to windy southernly winds will occur areawide today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms will be possible across the eastern plains Monday and Tuesday as an upper level low approaches the state from the Baja Peninsula. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
In the hours before
Local storm report, May 6, 9:12 PM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
912 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 S BLOOMFIELD 36.70N 107.98W
05/06/2017 SAN JUAN NM EMERGENCY MNGR
&&
EVENT NUMBER ABQ1701876
ACLocal storm report, May 6, 9:17 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
917 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 S BLOOMFIELD 36.70N 107.98W
05/06/2017 SAN JUAN NM EMERGENCY MNGR
0700 PM TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
05/06/2017 M58 MPH COLFAX NM ASOS
KRTN ASOS.
&&
EVENT NUMBER ABQ1701876 ABQ1701875
ACThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:52 PM MDT | Special Weather Statement | ABQ | Harding, Union | 38 min |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.